Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Jacobi and Laguerre quasi-orthogonal approximations and related interpolations


Authors: Guo Ben-yu, Sun Tao and Zhang Chao
Journal: Math. Comp. 82 (2013), 413-441
MSC (2010): Primary 41A10, 41A05, 41A30, 65L60
DOI: https://doi.org/10.1090/S0025-5718-2012-02614-7
Published electronically: May 8, 2012
MathSciNet review: 2983030
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we investigate Jacobi quasi-orthogonal approximation and generalized Jacobi-Gauss-Lobatto interpolation. We also propose Laguerre quasi-orthogonal approximation and generalized Laguerre-Gauss-Radau interpolation. A series of sharp results on these approximations are established, which are applicable to spectral and pseudospectral methods for mixed nonhomogeneous boundary value problems of high order.


References [Enhancements On Off] (What's this?)

  • 1. Z. Belhachmi, C. Bernardi and A. Karageorghis, Spectral element discretization of the circular driven cavity, Part II: the bilaplacian equation. SIAM J. Numer. Anal., 38(2001), 1926-1960. MR 1856237 (2002f:65173)
  • 2. C. Bernardi, M. Dauge and Y. Maday, Spectral Methods for Axisymmetric Domains, Series in Applied Mathematics, 3, edited by P. G. Ciarlet and P. L. Lions, Gauhtier-Villars & North-Holland, Paris, 1999. MR 1693480 (2000h:65002)
  • 3. C. Bernardi and Y. Maday, Spectral Methods, in Handbook of Numerical Analysis, Vol.5, Techniques of Scientific Computing, 209-486, edited by P. G. Ciarlet and J. L. Lions, Elsevier, Amsterdam, 1997. MR 1470226
  • 4. B. Bialecki and A. Karageorghis, A Legendre spectral Galerkin method for the biharmonic Dirichlet problem, SIAM J. Sci. Comput., 22(2000), 1549-1569. MR 1813286 (2001m:65178)
  • 5. J. P. Boyd, Chebyshev and Fourier Spectral Methods, Second Ed., Dover, Mineola, NY, 2001. MR 1874071 (2002k:65160)
  • 6. C. Canuto, M. Y. Hussaini, A. Quarteroni and T. A. Zang, Spectral Methods, Fundamentals in Single Domains, Springer, Berlin, 2006. MR 2223552 (2007c:65001)
  • 7. O. Coulaud, D. Funaro and O. Kavian, Laguerre spectral approximation of elliptic problems in exterior domains, Comp. Meth. in Appl. Mech and Engr., 80 (1990), 451-458. MR 1067965
  • 8. E. H. Doha and A. H. Bhrawy, Efficient spectral-Galerkin algorithms for direct solution of fourth-order differential equations using Jacobi polynomials, Appl. Numer. Math., 58(2008), 1224-1244. MR 2428974 (2009c:65330)
  • 9. W. N. Everitt, L. L. Littlejohn and R. Wellman, The Sobolev orthogonality and spectral analysis of the Laguerre polynomials $ \{L_n^{-k}\}$ for positive integers $ k^*$, J. Comp. Appl. Math., 171(2004), 199-234. MR 2077205 (2005i:42039)
  • 10. D. Funaro, Polynomial Approximations of Differential Equations, Springer-Verlag, Berlin, 1992. MR 1176949 (94c:65078)
  • 11. D. Gottlieb and S. A. Orszag, Numerical Analysis of Spectral Methods: Theory and Applications, SIAM-CBMS, Philadelphia, 1977. MR 0520152 (58:24983)
  • 12. Guo Ben-yu, Spectral Methods and Their Applications, World Scientific, Singapore, 1998. MR 1641586 (2000b:65194)
  • 13. Guo Ben-yu, Gegenbauer approximation in certain Hilbert spaces and its applications to singular differential equations on the whole line, SIAM J. Numer. Anal., 37(2000), 621-645. MR 1740765 (2000k:65216)
  • 14. Guo Ben-yu, Jacobi approximations in certain Hilbert spaces and their applications to singular differential equations, J. Math. Anal. and Appl., 243(2000), 373-408. MR 1741531 (2001b:65082)
  • 15. Guo Ben-yu and He Li-ping, The fully discrete Legendre spectral approximation of two-dimensional unsteady incompressible fluid flow in stream function form, SIAM J. Numer. Anal., 35(1998), 146-176. MR 1618444 (99f:76103)
  • 16. Guo Ben-yu and Jia Hong-li, Spectral method on quadrilaterals, Math. Comp., 79(2010), 2237-2264. MR 2684363
  • 17. Guo Ben-yu and Shen Jie, Laguerre-Galerkin method for nonlinear partial differential equations on a semi-infinite interval, Numer. Math., 86(2000), 635-654. MR 1794346 (2001h:65152)
  • 18. Ben-yu Guo, Jie Shen and Li-lian Wang, Optimal spectral-Galerkin methods using generalized Jacobi polynomials, J. Sci. Comp., 27(2006), 305-322. MR 2285783 (2008f:65233)
  • 19. Ben-yu Guo, Jie Shen and Li-lian Wang, Generalized Jacobi polynomials/Functions and their applications, Appl. Numer. Math., 59(2009), 1011-1028. MR 2495135 (2010e:33013)
  • 20. Guo Ben-yu, Shen Jie and Xu Cheng-Long, Generalized Laguerre approximation and its applications to exterior problems, J. Comp. Math., 23(2005), 113-130. MR 2118049 (2005m:65289)
  • 21. Guo Ben-yu and Wang Li-lian, Jacobi approximations and Jacobi-Gauss-type interpolations in non-uniformly Jacobi-weighted Sobolev spaces, J. Appr. Theo., 28(2004), 1-41. MR 2063010 (2005h:41010)
  • 22. Guo Ben-yu, Wang Li-lian and Wang Zhong-qing, Generalized Laguerre interpolation and pseudospectral method for unbounded domains, SIAM J. Numer. Anal., 43(2006), 2567-2589. MR 2206448 (2007e:65129)
  • 23. Ben-yu Guo and Tian-jun Wang, Composite generalized Laguerre-Legendre spectral method with domain decomposition and its application to Fokker-Planck equation in an finite channel, Math. Comp., 78(2009), 129-151. MR 2448700 (2010g:65161)
  • 24. Guo Ben-yu and Wang Tian-jun, Composite Laguerre-Legendre spectral method for exterior problems, Adv. in Comp. Math., 32(2010), 2123-2142. MR 2602220 (2011c:65274)
  • 25. Ben-Yu Guo and Tian-Jun Wang, Composite Laguerre-Legendre spectral method for fourth-order exterior problems, J. Sci. Comp., 44(2010), 255-285. MR 2671289
  • 26. Guo Ben-yu and Xu Cheng-long, Mixed Laguerre-Legendre pseudospectral method for incompressible fluid flow in an infinite strip. Math. Comp., 72(2003), 95-125. MR 2034112 (2004m:65157)
  • 27. Benyu Guo and Keji Zhang, On non-isotropic Jacobi pseudospectral method, J. of Comp. Math., 26(2008), 511-535. MR 2431182 (2009f:65270)
  • 28. Guo Ben-yu and Zhang Xiao-yong, A new generalized Laguerre spectral approximation and its applications, J. Comp. Appl. Math., 181(2005), 342-363. MR 2146844 (2006e:65180)
  • 29. G. E. Karniadakis and S. J. Sherwin, Spectral/hp Element Methods for CFD, The Second Edition, Oxford Univ. Press, Oxford, 2005. MR 2165335 (2006j:65001)
  • 30. Y. Maday, B. Pernaud-Thomas and H. Vandeven, Oneréhabilitation des méthods spèctrales de type Laguerre, Rech. A $ \acute {e}$rospat., 6(1985), 353-379. MR 850680 (88b:65135)
  • 31. G. Mastroianni and G. Monegato, Nystrom interpolants based on zeros of Laguerre polynomials for some Weiner-Hopf equations, IMA J. Numer. Anal., 17(1997), 621-642. MR 1476342 (98j:45011)
  • 32. G. Mastroianni and D. Occorsio, Lagrange interpolation at Laguerre zeros in some weighted uniform spaces, Acta Math. Hungar, 91(2001), 27-52. MR 1912359 (2003k:41005)
  • 33. Shen Jie, Stable and efficient spectral methods in unbounded domains using Laguerre functions, SIAM J. Numer. Anal., 38(2000), 1113-1133. MR 1786133 (2001g:65165)
  • 34. G. Szegö, Orthogonal Polynomials, Amer. Math. Soc., Providence, RI, 1959.
  • 35. Wang Xing-hua, On Hermite interpolation (in Chinese), Science in China, Ser. A: Mathematics, 37(2007), 945-954. MR 2390478 (2009c:41011)
  • 36. Xu Cheng-long and Guo Ben-yu, Laguerre pseudospectral method for nonlinear partial differential equation, J. Comp. Math., 20(2002), 413-428. MR 1914675 (2003e:65184)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 41A10, 41A05, 41A30, 65L60

Retrieve articles in all journals with MSC (2010): 41A10, 41A05, 41A30, 65L60


Additional Information

Guo Ben-yu
Affiliation: Department of Mathematics, Shanghai Normal University, Shanghai, 200234, China – and – Scientific Computing Key Laboratory of Shanghai Universities, Division of Computational Science of E-institute of Shanghai Universities
Email: byguo@shnu.edu.cn

Sun Tao
Affiliation: Department of Applied Mathematics, Shanghai Finance University, Shanghai, 201209, China
Email: taosun80@yeah.net

Zhang Chao
Affiliation: Department of Mathematics, Xuzhou Normal University, Xuzhou, 221116, China
Email: zcxz1977@163.com

DOI: https://doi.org/10.1090/S0025-5718-2012-02614-7
Keywords: Jacobi quasi-orthogonal approximations, Jacobi-Gauss-Lobatto interpolation, Laguerre quasi-orthogonal approximation, Laguerre -Gauss-Radau interpolation.
Received by editor(s): November 17, 2009
Received by editor(s) in revised form: August 17, 2011
Published electronically: May 8, 2012
Additional Notes: The work of this author is supported in part by NSF of China N. 11171227, Fund for Doctor Degree Authority of Chinese Educational Ministry N. 20080270001, Shanghai Leading Academic Discipline Project N. S30405 and Fund for E-institute of Shanghai Universities N. E03004.
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society